Pennsylvania, 2010

Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010

July 9, 2010 · NWS PBZ · 6 events in 4 counties and zones

A strong cold front moving across western Pennsylvania produced scattered thunderstorms with very heavy rain. Flash flooding occurred across parts of western Pennsylvania and northern West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front moving across western Pennsylvania produced scattered thunderstorms with very heavy rain. Flash flooding occurred across parts of western Pennsylvania and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 9, 12:59 PM EST, 1 minute earlier.

Area forecast discussion, Jul 9, 12:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
159 PM EDT FRI JUL 9 2010

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY AND THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD ACROSS THE AREA
FOR THE WEEKEND INTO EARLY NEXT WEEK...BRINGING DRY AND SEASONABLE
CONDITIONS.

&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT ENTERING EASTERN OHIO THIS AFTN WILL MOVE EAST INTO
WESTERN PA LATE THIS AFTN/EARLY EVENING...AND INTO WESTERN MD
BY MIDNIGHT. SHWR/TSTM ACTIVITY IS INCREASING AHEAD OF THE FRONT
AND THIS TREND WILL CONTINUE THROUGH THE LATE AFTN AS THE FRONT
MAKES ITS CROSSING. SOME OF THE SHWRS WILL BE LOCALLY HEAVY. EXPECT
AREAL AVERAGE RAINFALL AMOUNTS OF 0.50 TO 1.25 INCHES. WITH DEEP
LAYER SHEAR SOMEWHAT LIMITED...DO NOT EXPECT ORGANIZED STRONG/SEVERE
TSTMS...WITH PERHAPS GUSTY WINDS WITH THE STRONGER STORMS. PRECIP
WILL DIMINISH WEST TO EAST TNGT AS THE FRONT EXITS...WITH EASTERN
OHIO MAINLY DRY BY MIDNIGHT...AND WESTERN PA MAINLY DRY BY SATURDAY
MORNING. CONCERNING POST FRONTAL FOG DEVELOPMENT SATURDAY
MORNING...MODEL PROFILES CONTINUE TO INDICATE STRATUS DEVELOPMENT
WOULD BE MORE FAVORABLE OVER FOG DUE TO SURFACE LAYER WIND SPEEDS
5-8 MPH...THUS WILL LINGER SOME CLOUDS POST-FRONTAL PASSAGE IN
LIEU OF FOG. SKIES WILL CLEAR SATURDAY AFTN AS HIGH PRESSURE BUILDS
IN. LESS HUMID CONDITIONS WILL PREVAIL SATURDAY...WITH HIGH
TEMPERATURES CLOSE TO NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL RESULT IN DRY CONDITIONS. A WEAK RIPPLE
IN THE UPPER LEVEL FLOW MAY CLIP THE AREA FROM THE NORTH ON
SUNDAY...BUT THINK THIS WILL PRODUCE SOME MID LEVEL CLOUDS AT
MOST. THE NEXT FRONTAL SYSTEM WILL APPROACH FROM THE WEST ON
MONDAY...BUT THINK SIGNIFICANT LIFT WILL REMAIN WEST THROUGH
MONDAY AFTN...THUS WILL KEEP CONDITIONS DRY WITH SOME INCREASING
CLOUDS MONDAY AFTN. NEAR NORMAL TEMPERATURES WILL PREVAIL THROUGH
SUNDAY...WARMING TO AROUND 5 DEGREES ABOVE NORMAL MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE APPROACH OF NEXT FRONTAL SYSTEM WILL AFFECT THE REGION BY
LATE MONDAY NIGHT. CHANCE SHOWERS AND THUNDERSTORMS LATER MONDAY
NIGHT AND REMAIN THROUGH EARLY WEDNESDAY EVENING AS FRONTAL SYSTEM
LINGERS IN THE AREA. MODELS DIFFER ON TIMING AND STRENGTH OF
DISTURBANCES MOVING ALONG FRONT, BUT IN AGREEMENT FOR CHANCE OF
SHOWERS THROUGH THAT PERIOD.

SEASONAL TEMPERATURES THOUGH WEDNESDAY...THEN INCREASE TO ABOVE
NORMAL VALUES THURSDAY AND FRIDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS RAPIDLY INCREASING IN COVERAGE. MVFR
CONDITIONS WITH ISOLATED IFR CONDITIONS IN SOME HEAVIER RAIN
AREAS.  COLD FRONT MOVES THOUGH THE AREA. AREAS OF MVFR CAN
BE EXPECTED. TSTM COVERAGE WILL GENERALLY BE SCATTERED...WITH TEMPO
GROUPS MENTIONED THIS AFTN/EARLY EVENING. SHWRS WILL DECREASE THIS
EVENING/OVERNIGHT AS THE FRONT MOVES EASTWARD WITH STRATUS AND 5-6
MI VSBY RESTRICTIONS.

RESIDUAL SHOWERS AND RESTRICTIONS WILL END SATURDAY MORNING AS THE
COLD FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BRING VFR TO THE
REGION SATURDAY AFTERNOON THROUGH MONDAY. THE NEXT FRONTAL SYSTEM IS
FORECAST AFFECT THE AREA MONDAY NIGHT THROUGH MIDWEEK BRINGING
SHOWERS AND POTENTIAL RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 3:10 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT FRI JUL 9 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-100815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
410 AM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 9, 12:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT FRI JUL 9 2010

PAZ007>009-013>016-020>023-029>032-WVZ001>004-012-021-022-091930-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...
WEIRTON...WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN
143 PM EDT FRI JUL 9 2010

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF A
COLD FRONT THROUGH 330 PM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND RAINFALL
OF OVER 1 INCH WHICH MAY RESULT IN PONDING OF WATER ON
ROADWAYS...AS WELL AS LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

OHZ039>041-048>050-057>059-068-069-091930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...CALDWELL...WOODSFIELD
143 PM EDT FRI JUL 9 2010

A COLD FRONT WILL PUSH INTO EASTERN OHIO THROUGH 330 PM...WITH
SHOWERS AND THUNDERSTORMS INCREASING. THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 35 MPH...PEA SIZED HAIL...AND
RAINFALL OF OVER 1 INCH WHICH MAY RESULT IN PONDING OF WATER ON
ROADWAYS...AS WELL AS LOCALIZED FLOODING OF POOR DRAINAGE AREAS.

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Clarion

When
July 9, 1:00 PM EST to 1:30 PM EST
Where
Clarion County, Clarion
Reported by
Law Enforcement
Coordinates
41.220, -79.400

Law enforcement estimated 2 inches of rain fell in one half hour in downtown Clarion.

Heavy Rain, Clarion

When
July 9, 1:00 PM EST to 2:00 PM EST
Where
Clarion County, Rimersburg
Reported by
Trained Spotter
Coordinates
41.050, -79.520

A trained spotter measured 3.30 inches of rain in one hour near Rimersburg.

Flash Flood, Allegheny

When
July 9, 1:30 PM EST to 3:30 PM EST
Where
Allegheny County, 0.38 mi WSW of Carnegie to 0.5 mi SSW of Carnegie
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
40.418, -80.087

An NWS employee reported flashing flooding with over a foot of water running across I-376 between mile markers 63 and 64.

Flash Flood, Westmoreland

When
July 9, 2:59 PM EST to 4:30 PM EST
Where
Westmoreland County, 0.8 mi ESE of New Kensington to 0.86 mi SE of New Kensington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.564, -79.757

Emergency management reported flash flooding in New Kensington with Pucketa Creek flooding Seventh Street and closing the roadway.

Flash Flood, Clarion

When
July 9, 4:18 PM EST to 4:45 PM EST
Where
Clarion County, 0.82 mi SE of Clarion to 0.85 mi SE of Clarion
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.213, -79.387

Emergency management reported flash flooding in downtown Calrion with North 5TH Street and South Street closed.

Flash Flood, Beaver

When
July 9, 4:30 PM EST to 6:15 PM EST
Where
Beaver County, 2.24 mi N of Knob to 2.17 mi N of Knob
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.732, -80.172

The Fire Deparment reported Harkins Mill Road Road in New Sewickley Township closed due to flash flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248827, 248830, 248816, 248817, 248824, 248809.